DOORLY DOCTOR

We’re bringing back the sealed section. This issue, doctors answer readers’ most candid(a) sex questions.

Q: Is there such a thing as using a vibrator *too* much? – Vibed Out, Sydney

This myth probably originates from the belief that women should be getting their most effective sexual pleasure from sex with another person (preferably a man,) not from a machine. Yet only 25% of women can reach orgasm through intercourse alone because penis-in-vagina sex does not supply adequate stimulation to the clitoris. Vibrators are very good at giving the clitoris the prolonged, rhythmical, uninterrupted stimulation many women need to climax — something partners often find difficult or impossible to provide. Vibrators have been around since the beginning of last century and there is no scientific study that has shown that there is any problem with frequent use of a vibrator nor can you get addicted to your vibrator nor can it “desensitise” your clitoris. So go for it and have fun!

– Dr Rosie King, Sydney. (She runs a private sexual therapy practice in Sydney.)

Q: I know antibiotics can interact with the daily contraceptive pill, but will they also stop the morning-after pill from working? Halp! – Antibiotic Anxious, Melbourne

A: The only antibiotic that has been shown to interfere with hormonal contraceptives is Rifampicin, which is only really used to treat tuberculosis. Other antibiotics are generally accepted as being safe. Other drugs that can interfere with hormonal contraceptives include a drug used to treat epilepsy, St John’s Wort (over-the-counter herbal remedy) and some antiretroviral drugs to treat HIV. If you are on Rifampicin or any of these medications and require emergency contraception, you should speak to your doctor about other options as the morning after pill may not be as effective.

– Dr Jessica Dean, Melbourne. (She’s founder of the Nookie Project, a director of beyondblue and doctor at Monash Health in Melbourne.)